Alert archive / Nevada / Red Flag Warnings in 2024

Red Flag Warning 13, NWS Elko, NV

August 21, 20245 counties in Nevada

NWS Elko, NV issued this red flag warning at Aug 21, 2024, 1:31 PM PDT for 5 counties in Nevada. It took effect at Aug 22, 2024, 10:00 AM PDT. It was in force for 36 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 21, 2024, 1:31 PM PDT (20:31 UTC)
In effect from
Aug 22, 2024, 10:00 AM PDT
Expired
Aug 23, 2024, 10:13 PM PDT
In force
36 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 12:30 PM PDTNON-TSTM WND GST 6019 N Mercury, NV
Aug 23, 7:32 AM PDTNON-TSTM WND GST 8311 Sse Blue Eagle Ranch, NVStation (TMBN2) Timber Mountain, Elevation 9000 ft.
Aug 23, 7:32 AM PDTNON-TSTM WND GST 8311 Sse Blue Eagle Ranch, NVTimber Mtn RAWS (TMBN2), elevation 9000 feet.
Aug 23, 7:32 AM PDTNON-TSTM WND GST 8311 Sse Blue Eagle Ranch, NVTimber Mtn RAWS (TMBN2), elevation 9000 feet.
Aug 23, 10:11 AM PDTNON-TSTM WND GST 812 Ene Wheeler Peak Snot, NVMather RAWS (MTHN2), elevation 9268 feet.
Aug 23, 10:11 AM PDTNON-TSTM WND GST 812 Ene Wheeler Peak Snot, NVMather RAWS (MTHN2), elevation 9268 feet.
Aug 23, 10:11 AM PDTNON-TSTM WND GST 812 Ene Wheeler Peak Snot, NVStation (MTHN2) Mather, Elevation 9268 ft.
Aug 23, 10:03 PM PDTHIGH SUST WINDS 355 Sw Ruby Valley, NVStation (RBVN2) Ruby Valley, Elevation 6891 ft.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS85 KLKN 212031
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
131 PM PDT Wed Aug 21 2024

NVZ425>427-470-221515-
/O.UPG.KLKN.FW.A.0009.240822T1700Z-240824T0400Z/
/O.NEW.KLKN.FW.W.0013.240822T1700Z-240824T0600Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-Eastern Elko County-
131 PM PDT Wed Aug 21 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM THURSDAY TO 11 PM PDT
FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 425, 426, 427, AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM Thursday to 11 PM PDT Friday. The Fire Weather
Watch is no longer in effect.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties, Fire Weather Zone 426 Northern Nye County-
  Mojave, Fire Weather Zone 427 Central Nevada-Toiyabe and Fire 
  Weather Zone 470 Eastern Elko County.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 5 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
5 follow-up statements
206 
WWUS85 KLKN 220836
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
136 AM PDT Thu Aug 22 2024

NVZ425>427-470-230245-
/O.CON.KLKN.FW.W.0013.240822T1700Z-240824T0600Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-Eastern Elko County-
136 AM PDT Thu Aug 22 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
11 PM PDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 425, 426, 427, AND 470...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties, Fire Weather Zone 426 Northern Nye County-
  Mojave, Fire Weather Zone 427 Central Nevada-Toiyabe and Fire 
  Weather Zone 470 Eastern Elko County.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 5 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
866 
WWUS85 KLKN 222008
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
108 PM PDT Thu Aug 22 2024

NVZ469-231500-
/O.EXB.KLKN.FW.W.0013.240823T1700Z-240824T0600Z/
Central Elko County-
108 PM PDT Thu Aug 22 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 469...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 11 PM PDT Friday.

* Affected Area...Fire Weather Zone 469 Central Elko County.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ425>427-470-231500-
/O.CON.KLKN.FW.W.0013.000000T0000Z-240824T0600Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-Eastern Elko County-
108 PM PDT Thu Aug 22 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 425,
426, 427, AND 470...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties, Fire Weather Zone 426 Northern Nye County-
  Mojave, Fire Weather Zone 427 Central Nevada-Toiyabe and Fire 
  Weather Zone 470 Eastern Elko County.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 5 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
855 
WWUS85 KLKN 230904
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
204 AM PDT Fri Aug 23 2024

NVZ425>427-470-240315-
/O.CON.KLKN.FW.W.0013.000000T0000Z-240824T0600Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-Eastern Elko County-
204 AM PDT Fri Aug 23 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 425, 426, 427, AND 470...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties, Fire Weather Zone 426 Northern Nye County-
  Mojave, Fire Weather Zone 427 Central Nevada-Toiyabe and Fire 
  Weather Zone 470 Eastern Elko County.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ469-240315-
/O.CON.KLKN.FW.W.0013.240823T1700Z-240824T0600Z/
Central Elko County-
204 AM PDT Fri Aug 23 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 469...

* Affected Area...Fire Weather Zone 469 Central Elko County.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
825 
WWUS85 KLKN 232003
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
103 PM PDT Fri Aug 23 2024

NVZ425>427-469-470-240600-
/O.CON.KLKN.FW.W.0013.000000T0000Z-240824T0600Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-Central Elko County-Eastern Elko County-
103 PM PDT Fri Aug 23 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 425, 426, 427, 469, AND 470...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties, Fire Weather Zone 426 Northern Nye County-
  Mojave, Fire Weather Zone 427 Central Nevada-Toiyabe, Fire 
  Weather Zone 469 Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
211 
WWUS85 KLKN 240513
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1013 PM PDT Fri Aug 23 2024


NVZ425>427-469-470-240615-
/O.CAN.KLKN.FW.W.0013.000000T0000Z-240824T0600Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-Central Elko County-Eastern Elko County-
1013 PM PDT Fri Aug 23 2024

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 425, 426, 427, 469, AND 470...

The National Weather Service in Elko has cancelled the Red Flag
Warning.

Based off current observations across the region, relative 
humidities have recovered and winds have subsided such that 
critical fire weather conditions are no longer being met. 
Therefore the warning is being cancelled early. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 21, 1:17 AM PDT, 12 hours 14 minutes earlier.

Area forecast discussion, Aug 21, 1:17 AM PDT, 12 hours 14 minutes before
Area Forecast Discussion
National Weather Service Elko NV
117 AM PDT Wed Aug 21 2024

.SYNOPSIS...Dry conditions along with breezy to locally windy
conditions expected through Thursday. Cooler temperatures and
windy conditions along with a chance of showers and thunderstorms
by the end of the week and into the weekend.

&&

.SHORT TERM...Today through Thursday night. Satellite loop this
morning is showing clear skies over northern and central Nevada. A
look at the broader picture shows an upper ridge over eastern New
Mexico and western Texas with an upper trough spinning over the
Pacific Northwest. The forecast area continues to sit in between
these two systems as southwest flow remains aloft. Skies today
will remain mostly sunny with breezy afternoon winds. Highs will
be in the 80s. Look for mostly clear and dry conditions tonight
with lows in the 40s.

For Thursday through Thursday night, all models show the upper
level low pressure system diving south along the west coast of the
United States, to a positions just off the coast of Oregon and
northern California. The upper ridge will slide eastward during
this time frame. Strong winds will develop across the forecast
area. Southwest winds of 20 to 30 mph with gusts to 45 mph will be
possible mainly in central Nevada, while lower speeds are expected
in the north with gusts to 35 mph or so. An isolated shower or
thunderstorm is possible in far southern White Pine county. With
the strong winds, patchy blowing dust is also possible especially
in central Nevada. Highs will be in the 80s. Dry conditions and
mostly clear skies will continue into the overnight with lows in
the 40s.

.LONG TERM...Friday through next Wednesday

The next weather maker for the Silver State sits poised just
offshore in the form of a large upper level trough on Friday.
Overall the pattern across the CONUS is represented by the trough
just off the west coast and a broad ridge over the eastern half of
the country with associated large dome of high pressure over
Texas. 500-mb model guidance promotes south-southwest flow over
the region Friday that will veer westerly Friday night and into
Saturday as a cold front drags through the area during the day on
Saturday.

QPF probabilities squeeze a few showers out of the system as it
passes Saturday though this will primarily be a wind event.
Sustained winds of 20-25 knots are possible Friday afternoon ahead
of the cold front. Behind the boundary even as winds subside
Saturday afternoon high temperatures dive into the upper 60s lower
70s Saturday and again Sunday afternoon. As this is a very
dynamic system the passage will occur quickly and any convection
that does initiate along the boundary will be fast moving and
short lived. CAPE values along and ahead of the front are minimal
and PWat values are hard to come by with this system so
convective chances look to be low at this time.

By the end of the weekend zonal flow aloft takes over as the
vigorous low pressure system shifts further east. Dry air behind
the system will persist through the start of the work week.
Tuesday night some moisture will advect up into the southern
portion of the CWA as high pressure builds into the Desert
Southwest from the south and a shortwave meanders onshore over
southern California. These two systems will combine to promote
southerly flow back over the region and allow some moisture over
Nye and White Pine Counties. Dry thunderstorms over the southern
CWA will be possible Wednesday afternoon with CAPE in the 100-150
J/kg and PWat values between 0.5 and 0.7 promote dry convection,
though LI values are 0 at best for convective initiation.
Temperatures will rebound as well as high pressure builds back
into the SW CONUS. The warm-up begins Monday with daytime highs in
the low to mid 80s and continues into Tuesday and Wednesday as
max temperatures are expected to top out in the upper 80s and low
90s.

&&

.AVIATION...VFR conditions are expected over the next 24 hours.
Wind gusts to 25KT possible during the afternoon hours.

&&

.FIRE WEATHER...Breezy winds and low relative humidity values
today will lead to elevated fire weather conditions over the
entire forecast area. Southwest winds will gust to 20 to 30 mph
with relative humidity dropping to the single digits in some
locales in central Nevada. No precipitation is expected today. By
Thursday and Friday, strong winds will develop out ahead of the
next weather system. Wind gusts of 35 mph will develop on Thursday
with gusts to 45 mph on Friday. Combined with critical relative
humidity values less than 10 percent, a fire weather watch has
been issued for fire zones 425-427, and 470. By Saturday, the
upper low pressure system will begin its move inland, bringing
some moisture to portions of northern Nevada. This will result in
cooling temperatures for Saturday and increasing RH values to at
or above 15 percent. In addition, look for isolated to scattered
showers and isolated thunderstorms through the weekend. There will
be some wind but critical fire conditions are not expected to be
met. After Monday, conditions are expected to dry out with
gradually warming conditions next week.

&&

.LKN Watches/Warnings/Advisories...
Fire Weather Watch from Thursday morning through Friday evening
Central Nevada-Toiyabe...Eastern Elko County...Northern Nye
County-Mojave...White Pine and Northeast Nye Counties.

&&

86/99/86/86

Nearby

Red Flag Warnings in Nevada, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.